Funnel Cloud, Washington
- When
- August 13, 4:04 PM CST to 4:06 PM CST
- Where
- Washington County, 2.07 mi N of Gay Hill
- Reported by
- Public
- Coordinates
- 30.300, -96.500
A funnel cloud was sighted near Somerville.
A couple of funnel clouds were sighted in the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A couple of funnel clouds were sighted in the late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 13, 2:22 PM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
322 PM CDT Sat Aug 13 2016
.DISCUSSION...
Showers and thunderstorms have begun to develop across parts of Southeast
Texas this afternoon. Satellite imagery is showing rapidly cooling cloud
tops across northern Houston County and eastern Polk County, and these
areas appear to have an increasing potential for very heavy rainfall
spots. Expect general rain coverage to continue to increase for the
rest of the afternoon across our area, possibly followed by a gradual
decrease in both coverage and intensity this evening. Rising precipitable
water values working toward 2.50ish inches support the threat for locally
heavy rainfall in a very short period of time (a quick 1 to 3 inches
along with even higher amounts where north-to-south oriented cell training
manages to set up). We continue to be concerned with more storm development
during the overnight hours and on into Sunday as the slow moving storm
system just off to our east edges into our area and precipitable water
values remain very high. Rains that do develop will have the potential
to persist for multiple hours and move very little, resulting in an
increasing risk for possible flash flooding. Prefer for now to hold
off on issuing a Flash Flood Watch and wait to see how much rain the
first batch of storms (covering the remainder of this afternoon and
this evening) produces. When we get better confidence as to where the
heaviest rains look to set up, expect a watch to be issued. The forecast
through at least the first half of the upcoming week has changed little
with rain chances continuing on the high side as precipitable water
values remain close to 2.50 inches. More clouds and rain continue to
support lower afternoon temperatures through the period. Possible mid/upper
level ridging building across the area toward the end of the week and
next weekend support lower rain chances and warming temperatures. 42
&&
.MARINE...
Coastal waters are running very near SCEC levels today - but with a
small craft in effect to the east, winds around 15 knots, and
potentially more frequent gusts to around or above 20 knots and
thunderstorms entering the 20-60 nm waters, decided to go ahead and
urge caution in the eastern Gulf zones into tonight. Will have to
reevaluate after that, as marginal conditions are expected to
continue through at least the weekend as Gulf low pressure keeps
weather unsettled.
25
&&
.PREV DISCUSSION... /ISSUED /
AVIATION...
While the general idea of more widespread rain this weekend remains
a high confidence scenario, uncertainty plagues the timing of the
start. Short term modeling suggests a relatively early start to
convection this afternoon (including the models which pegged the
development very early this morning), but outside of that early
morning convection, storms have struggled. Absolutely have to bump
back from 18Z VCTS, but will try to have my cake and eat it too by
keeping a relatively early VCTS while holding the prevailing TS
off. Further uncertainty involves rain overnight as there is some
concern that once it starts raining, it just may not stop. Where
rain threat seems greatest in the north, kept at least VCSH
through the night. Farther south, did go dry for a time, but
future forecast cycles will almost certainly have to revisit this.
25
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 76 87 74 86 73 / 70 60 40 60 40
Houston (IAH) 78 87 76 87 76 / 70 60 40 60 40
Galveston (GLS) 81 88 80 88 80 / 70 60 40 60 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Sunday FOR
THE FOLLOWING ZONES: Coastal waters from High Island to
Freeport out 20 NM...Waters from High Island to Freeport
from 20 to 60 NM.
&&
Discussion...42
Aviation/Marine...25HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 637 AM CDT SAT AUG 13 2016 TXZ163-164-176>179-195>200-210>213-226-227-141145- AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON- LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 637 AM CDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWER AND THUNDERSTORM CHANCES WILL INCREASE THIS AFTERNOON IN ASSOCIATION WITH THE COMBINATION OF DEEP MOISTURE...AN UPPER LEVEL DISTURBANCE AND A FRONTAL BOUNDARY. EXPECT RAINFALL TO CONTINUE OVERNIGHT. STRONGER SLOW MOVING CELLS MAY PRODUCE SEVERAL INCHES OF RAIN IN A SHORT TIME PERIOD WHICH COULD LEAD TO SOME LOCALIZED STREET FLOODING. LOOK FOR PRECIPITATION TO EXPAND IN AREAL COVERAGE AND CONTINUE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FAIRLY GOOD RAIN CHANCES ARE EXPECTED INTO LATE NEXT WEEK. WITH DEEP MOISTURE LINGERING IN PLACE...LOCALIZED HEAVY RAINFALL AND STREET FLOODING CAN NOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. TXZ214-235>238-141145- BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA- 637 AM CDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT MODERATE TO OCCASIONALLY STRONG LONGSHORE AND RIP CURRENTS ARE POSSIBLE AT AREA BEACHES. SWIM NEAR A LIFEGUARD. SHOWER AND THUNDERSTORM CHANCES WILL INCREASE OVERNIGHT IN ASSOCIATION WITH THE COMBINATION OF DEEP MOISTURE AND AN UPPER LEVEL DISTURBANCE. STRONGER SLOW MOVING CELLS MAY PRODUCE SEVERAL INCHES OF RAIN IN A SHORT TIME PERIOD WHICH COULD LEAD TO SOME LOCALIZED STREET FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FAIRLY GOOD RAIN CHANCES ARE EXPECTED INTO LATE NEXT WEEK. WITH DEEP MOISTURE LINGERING IN PLACE...LOCALIZED HEAVY RAINFALL AND STREET FLOODING CAN NOT BE RULED OUT. MODERATE TO OCCASIONALLY STRONG LONGSHORE AND RIP CURRENTS ARE POSSIBLE AT AREA BEACHES THIS WEEKEND. SWIM NEAR A LIFEGUARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. GMZ330-335-350-355-370-375-141145- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 637 AM CDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT MODERATE ONSHORE WINDS ARE EXPECTED. SMALL CRAFT SHOULD EXERCISE CAUTION. SHOWER AND THUNDERSTORM CHANCES WILL INCREASE. WINDS AND SEAS WILL BE HIGHER IN AND NEAR STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FAIRLY GOOD CHANCES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED. WINDS AND SEAS WILL BE HIGHER IN AND NEAR STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 319 PM CDT SAT AUG 13 2016 TXZ163-132100- HOUSTON TX- 319 PM CDT SAT AUG 13 2016 ...STRONG THUNDERSTORMS ACROSS CENTRAL HOUSTON COUNTY THROUGH 400 PM CDT... AT 316 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS MOVING THROUGH CENTRAL HOUSTON COUNTY...MOVING SOUTH AT 20 MPH. RAINFALL RATES IN THE CORES OF THESE THUNDERSTORMS EXCEED TWO INCHES PER HOUR...AND THE STORMS ARE PRODUCING MANY CLOUD TO GROUND LIGHTNING STRIKES. LOCATIONS IMPACTED INCLUDE... CROCKETT...GRAPELAND...LOVELADY...KENNARD AND LATEXO. PRECAUTIONARY/PREPAREDNESS ACTIONS... BRIEFLY TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING IF THE HEAVIEST RAINS IMPACT AREAS PARTICULARLY SENSITIVE TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH ANY FLOODED ROADWAYS IF YOU SHOULD ENCOUNTER THEM. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3129 9510 3104 9549 3155 9561 3159 9529 TIME...MOT...LOC 2016Z 353DEG 17KT 3131 9539
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT SAT AUG 13 2016
TXZ210-132115-
COLORADO TX-
325 PM CDT SAT AUG 13 2016
...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN COLORADO COUNTY THROUGH
415 PM CDT...
AT 322 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF
THUNDERSTORMS 8 MILES NORTHEAST OF SUBLIME...OR 13 MILES SOUTHWEST
OF COLUMBUS... MOVING SOUTH AT 10 MPH.
THIS STORM IS CAPABLE OF PRODUCING FREQUENT LIGHTNING AS WELL AS
BRIEFLY TORRENTIAL RAINFALL. THESE AREAS OF LOCALIZED HEAVY RAINFALL
AND THE SLOW MOTION OF THE STORMS HAVE RESULTED IN A RADAR ESTIMATED
1 TO 1.5 INCHES OF RAINFALL.
LOCATIONS IMPACTED INCLUDE...
WEIMAR...SHERIDAN AND ROCK ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BRIEFLY TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND
MAY LEAD TO LOCALIZED FLOODING IF HEAVY RAIN IMPACTS FLOOD-PRONE
LOCATIONS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS
SHOULD YOU ENCOUNTER ANY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2976 9672 2938 9640 2935 9658 2958 9679
2958 9684 2959 9683 2961 9684 2963 9687
TIME...MOT...LOC 2022Z 338DEG 8KT 2956 9670The Ft Hood radar (KGRK), 97 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
2 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted near Somerville.
A funnel cloud was sighted near Independence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657071, 657072.